Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 86, NWS Grand Rapids, MI

July 20, 2005Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 20, 2005, 4:27 PM EDT for Van Buren County, Michigan. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2005, 4:27 PM EDT (20:27 UTC)
Expired
Jul 20, 2005, 5:06 PM EDT
In force
39 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 73 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 4:30 PM EDTTSTM WND DMG5 S Glendale, MI10 INCH DIAMETER TREE DOWN ACROSS ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 12:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 202027
SVRGRR
MIC159-202115-
/O.NEW.KGRR.SV.W.0086.050720T2027Z-050720T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
427 PM EDT WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN BUREN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 515 PM EDT

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 13 MILES NORTH OF PAW PAW TO DECATUR...AND MOVING EAST AT 25
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ALMENA AND MENTHA AROUND 435 PM EDT
  LAWTON AROUND 440 PM EDT
  MATTAWAN AROUND 445 PM EDT

DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4242 8589 4208 8609 4208 8577 4242 8578

$$

MEADE
2 follow-up statements
000 
WWUS53 KGRR 202044
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
442 PM EDT WED JUL 20 2005

MIC159-202115-
/O.CON.KGRR.SV.W.0086.000000T0000Z-050720T2115Z/
VAN BUREN MI-
442 PM EDT WED JUL 20 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR VAN BUREN
COUNTY UNTIL 515 PM EDT...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM MENTHA TO DECATUR...AND MOVING EAST AT 35 MPH. WINDS FROM THIS 
LINE OF STORMS HAS ALREADY PRODUCED TREE DAMAGE ABOUT 5 MILES SOUTH 
OF GLENDALE. 

DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
WEDNESDAY EVENING FOR PORTIONS OF SOUTHWEST MICHIGAN.

LAT...LON 4240 8584 4208 8608 4208 8577 4242 8578

$$

RG
000 
WWUS53 KGRR 202106
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
505 PM EDT WED JUL 20 2005

MIC159-202115-
/O.CAN.KGRR.SV.W.0086.000000T0000Z-050720T2115Z/
VAN BUREN MI-
505 PM EDT WED JUL 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR VAN BUREN COUNTY HAS BEEN
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE LINE OF 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EXITED THE WARNED AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
WEDNESDAY EVENING FOR PORTIONS OF SOUTHWEST MICHIGAN.

LAT...LON 4240 8584 4208 8608 4208 8577 4242 8578

$$

RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:50 PM EDT, 37 minutes earlier.

Area forecast discussion, Jul 20, 3:50 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 PM EDT WED JUL 20 2005

.SHORT TERM...
PRIMARY FORECAST CHALLENGES IN THE NEAR TERM ARE FOR THE EVOLUTION
OF THE CONVECTION TONIGHT AND INTO THURSDAY...AND CHANCE FOR MORE
CONVECTION FRIDAY OR FRIDAY NIGHT. FOR TONIGHT...ONGOING LINE OF
STORMS SHOULD BE TRAVERSING THE FORECAST AREA...WITH BEST COVERAGE
AND STRONGER STORMS ACROSS THE SOUTHERN FORECAST AREA WHERE BETTER
MOISTURE AND INSTABILITY EXIST. STORMS WILL DIMINISH OVERNIGHT AND
WILL TAPER POPS OFF TO CHANCE AFTER MIDNIGHT...PERSISTING THROUGH
THURSDAY MORNING ACROSS THE SOUTH. WILL END POPS LATE THURSDAY
AFTERNOON PER THE PREVIOUS FORECAST...BUT THIS WILL NEED TO BE
WATCHED AS MODELS WANT TO KEEP THREAT OF SOME CONVECTION GOING
ACROSS THE SOUTHERN CWA INTO THE EVENING. MAX TEMPS ON THURSDAY WILL
DEPEND ON THE EXTENT OF CLOUDS AND PRECIP AND FOR NOW WILL GO CLOSE
TO OR SLIGHTLY BELOW MAV GUIDANCE.

NEXT THREAT OF CONVECTION IS ON FRIDAY AFTERNOON OR EVENING AS
ANOTHER SHORTWAVE TROUGH APPROACHES...WITH SIMILAR SYNOPTIC SET UP
TO TODAY. STILL SOME UNCERTAINTY ON THE LOCATION AND COVERAGE OF
CONVECTION AND IT IS STILL POSSIBLE THAT THESE PERIODS WILL END UP
DRY ACROSS SOUTHWEST LOWER MICHIGAN. GOING FORECAST IS DRY FOR
FRIDAY AND FRIDAY NIGHT AND THERE IS NOT ENOUGH CONFIDENCE TO ADD
POPS AT THIS POINT...BUT POPS WILL BE NEEDED IF MODEL TRENDS
CONTINUE IN THEIR CURRENT DIRECTION. ONCE AGAIN MAX TEMPS ON FRIDAY
WILL DEPEND ON CLOUDS AND CONVECTION SO WILL STAY CLOSE TO GUIDANCE.

.LONG TERM...
TRENDS IN MEDIUM RANGE GUIDANCE SUGGEST AN INCREASING THREAT OF
SCATTERED SHOWERS AND STORMS BEGINNING SATURDAY NIGHT WITH THE HELP
OF THE LLJ. SHOWERS AND STORMS WILL LINGER ON SUNDAY AS THE LOW
PRESSURE SYSTEM MOVES THROUGH OUR REGION. AFTER THAT IT APPEARS THE
BOUNDARY IS GOING TO GET HUNG UP NEAR OR JUST SOUTH OF OUR AREA
EARLY NEXT WEEK AS A COUPLE MORE LOW PRESSURE SYSTEMS DEVELOP OFF TO
OUR WEST AND MOVE IN OUR DIRECTION. BEING IN SUCH CLOSE PROXIMITY TO
THE BOUNDARY SEPARATING COOLER DRIER AIR TO OUR NORTH FROM VERY
HUMID AIR TO OUR SOUTH WE BELIEVE CONVECTION IS POSSIBLE MONDAY
THROUGH TUESDAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

OSTUNO LAURENS
Hazardous weather outlook, Jul 20, 3:02 PM EDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
302 PM EDT WED JUL 20 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-211030-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
302 PM EDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS WILL BE AFFECTING AREAS FROM LUDINGTON TO
SOUTH HAVEN THIS AFTERNOON AND WILL SPREAD EAST TOWARDS LANSING AND
JACKSON BY EARLY EVENING. THE BEST CHANCE FOR SEVERE WEATHER WILL BE
SOUTH AND WEST OF A LINE FROM MUSKEGON TO GRAND RAPIDS TO BATTLE
CREEK. THE PRIMARY THREAT FROM THESES STORMS WILL BE HIGH
WINDS...LARGE HAIL AND LOCAL FLOODING DUE TO TORRENTIAL RAINFALL.

THE STORMS WILL BE MOVING FROM WEST TO EAST AT ABOUT 30 MPH.

THE HIGH WINDS WITH THE LINE OF STORMS OVER LAKE MICHIGAN MAY
PRODUCE RIP CURRENTS ALONG THE LAKE MICHIGAN SHORE LATE THIS
AFTERNOON AND INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS SHOULD EXIT LOWER MICHIGAN EARLY THURSDAY MORNING. NO
SEVERE WEATHER IS EXPECTED ON THURSDAY...BUT LOCALLY HEAVY RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM STORMS
EARLY THURSDAY MORNING.

A COLD FRONT WILL BRING ANOTHER THREAT OF STRONG TO SEVERE STORMS
SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED INTO THIS EVENING.

WDM OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:52 PM EDTSpecial Marine WarningGRR94 min
Jul 20, 4:23 PM EDTSevere Thunderstorm WarningGRRAllegan41 min
Jul 20, 4:37 PM EDTSevere Thunderstorm WarningGRRKalamazoo53 min
Jul 20, 4:48 PM EDTSevere Thunderstorm WarningGRRBarry51 min
Jul 20, 5:16 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.